What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 2, 4:28 PM CST, 44 minutes earlier.
Area forecast discussion, Feb 2, 4:28 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
428 PM CST Fri Feb 2 2024
...New MESOSCALE UPDATE...
.MESOSCALE UPDATE FOR SEVERE STORM OUTLOOK...
Issued at 428 PM CST Fri Feb 2 2024
Current radar imagery shows some high based thunderstorms along a
dry line stretching from Bakersfield northeast through Aspermont.
Surface observations show a generally N to S oriented cold front
across the western TX Panhandle and down into the Big Bend region
(with temperatures down in the upper 50s to low 60s west of it
with strong west winds of 25-35 mph and gusts to 50 mph), while
the aforementioned NE to SW oriented dry line was just east of
that region, with dew points in the upper 40s to mid 50s east of
the dryline and low 30s west of it. Models indicate that the cold
front will catch up to the dry line in the next few hours as an
upper trough pushes across TX. Strong, widespread lift in advance
of the trough will combine with some moisture and instability (ML
CAPEs of 1000-1500 J/KG) to produce widespread thunderstorms along
the front/dryline as it moves through the region. For the most
part (except in Runnels county where there is an isolated
shower/storm), there seems to be enough capping in the warm sector
to inhibit storm development, and so most storms are expected to
accompany the dry line/cold front this evening as it passes
through. Effective shear east of the dry-line is currently
marginal, at around 25-30 kt, which could be enough for
supercellular structures should any storms develop, with large
hail being the main hazard, although damaging downdrafts are also
possible with downdraft CAPEs near 1000 J/KG. Expect shear to
increase this evening as the trough axis moves across the region.
The strong lift with the trough and front will likely cause storms
to quickly congeal into a line early or mid this evening, which
will cause damaging winds to be an increasing concern. Look for
storms to push from west to east across the region between now and
around 11pm or 12 am. Due to some low-level shear, an isolated
tornado cannot be ruled out.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 204 PM CST Fri Feb 2 2024
...Strong to severe thunderstorms possible late this afternoon
and evening...
The main concern in the short term period will be the chance for
thunderstorms, some of which may be strong to severe during the
late afternoon and evening hours. Early this afternoon, an upper
level trough was advancing east across the Desert Southwest. This
system will eventually close off into an upper low across
northeastern New Mexico and the Texas Panhandle later this evening
and overnight. Associated Pacific front will advance east across
eastern New Mexico and West Texas this afternoon and will move
across our area during the evening/overnight hours.
Scattered showers and thunderstorms are expected to develop
across western portions of the Big Country, Concho Valley and
northern Edwards Plateau by late afternoon, with storms increasing
in coverage through the evening hours as they move east. Although
instability will be rather modest, steep lapse rates and
increasing deep layer shear will allow for a few rotating storms
initially, with activity forming into a line or broken line of
storms by mid to late evening. The greatest risk for strong/severe
storms will be east of a Haskell, Robert Lee to Ozona line, where
large hail up to 2 inches is possible, along with a threat for
damaging winds in excess of 60 mph. An isolated tornado is also
possible. Most of this activity will push east of the forecast
area by midnight, although storms may linger a bit longer over
far southeast sections.
Skies will clear from west to east overnight, with sunny and
cooler temperatures expected for Saturday. Gusty west winds will
develop on the back side of the upper level system Saturday
morning and persist into Saturday night and early Sunday. We have
issued a Wind Advisory for the Concho Valley, northern Edwards
Plateau and western portions of the northwest Hill Country from
9 AM Saturday through 9 AM Sunday. Sustained west to northwest
winds of 25 to 35 mph, with gusts to 50 mph is expected across
this area, with lighter winds farther north across the Big
Country. Lows tonight will be in the 40s, with highs on Saturday
in the low to mid 60s.
&&
.LONG TERM...
(Saturday night through next Friday)
Issued at 216 PM CST Fri Feb 2 2024
...Strong west/northwest winds expected through Sunday with
benign pattern and seasonal temperatures through midweek...
The start of the long term will largely be characterized by the
strong winds expected behind the frontal passage/convection
overnight tonight. As the upper low begins to drop southeast into
the Red River region, a strong jet will form in the low to mid
levels of the entrance region of the trough. With skies clearing
post-convection, these strong winds will be able to mix down to
the surface. Coupled with a tightened pressure gradient from the
corresponding surface low, winds out of the west will pick up
Saturday afternoon and peak during the overnight hours Saturday
into Sunday. With sustained winds in the 25-35 mph range with
gusts of 50+ mph possible, we have gone ahead and issued a Wind
Advisory for the Concho Valley, Northern Edwards Plateau, and
portions of the Northwest Hill Country. Confidence decreases
significantly with northward extent as the gradient for the
strongest winds will be fairly tight. The advisory runs through
9AM Sunday as winds will gradually come down through the day with
the upper low pushing into east Texas. We will also have to watch
for the potential of blowing dust during this time period as
west/northwest winds tend favor this possibility. Visibilities may
be reduced, especially during the overnight hours. Though winds
will remain marginally strong during the day on Sunday, cold air
advection will be weak overall as winds shift from the northwest
to a more northerly direction. As such, highs Sunday will only
take a minor hit in the low to mid 60s.
The first half of next week will be rather benign weather-wise as a
strong upper ridge sets in ahead of the next system moving onto
the west coast. Winds will veer to the south by Tuesday, allowing
for a slow and steady warm-up through mid next week with daytime
highs in the upper 50s to mid 60s through Wednesday. The next
upper level trough begins to move into the region by late next
week, bringing us our next possible chances for rain on Friday. We
will keep a close eye on this next system as most mid range
models are in decent agreement concerning the potential strong
amplitude of the trough. Current outputs look marginal at best but
it will be worth keeping an eye on the dynamics going forward.
&&
.AVIATION...
(18Z TAFS)
Issued at 1148 AM CST Fri Feb 2 2024
Currently seeing MVFR ceilings across the terminals but a
transition to VFR will occur through early afternoon as stratus
lifts/scatters out. South to southwest winds will gust 20 to 25
knots this afternoon, decreasing to 15 knots or less this evening.
Scattered showers and thunderstorms are expected to develop from
west to east, mainly after 03/00Z. Will include TEMPO groups for
TSRA at all terminals this forecast cycle. Some of the storms
could be strong to severe, with damaging winds and large hail
possible. Convection will end by midnight, with VFR expected into
Saturday morning. Gusty west winds will develop across the
terminals Saturday morning, as a Pacific front moves through.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 47 65 45 63 / 70 0 0 0
San Angelo 45 65 46 65 / 90 0 0 0
Junction 44 65 45 65 / 90 0 0 0
Brownwood 45 65 43 63 / 90 0 0 0
Sweetwater 45 63 45 61 / 40 0 0 0
Ozona 42 63 43 65 / 70 0 0 0
Brady 46 63 47 63 / 90 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM Saturday to 9 AM CST Sunday for Coke-
Concho-Crockett-Irion-Kimble-Menard-Runnels-Schleicher-Sterling-
Sutton-Tom Green.
&&
SHORT TERM...24
LONG TERM....50
AVIATION...24
Hazardous weather outlook, Feb 2, 2:40 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
240 PM CST Fri Feb 2 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
240 PM CST Fri Feb 2 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Thunderstorms are expected to develop across western portions of
the forecast area late this afternoon, and spread east across the
remainder of the forecast area this evening. Some of the storms
may be strong to severe, with large hail and damaging winds the
main threats. An Isolated tornado is also possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty west to northwest winds will develop across the area
Saturday morning through Sunday morning. A Wind Advisory is
in effect for the Concho Valley, northern Edwards Plateau and
western portions of the northwest Hill Country from 9 AM Saturday
through 9 AM Sunday, where sustained winds of 25 to 35 mph, with
gusts to 50 mph is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
In the hours before
Special weather statement, Feb 2, 3:50 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service San Angelo TX
350 PM CST Fri Feb 2 2024
TXZ049-113-022215-
Fisher TX-Jones TX-
350 PM CST Fri Feb 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES THROUGH 415 PM CST...
At 350 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hitson, or 7 miles northeast of Roby, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamlin and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10036 3296 10002 3273 10027 3283 10047
3297 10037
TIME...MOT...LOC 2150Z 216DEG 28KT 3284 10032
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DanielsSpecial weather statement, Feb 2, 4:15 PM CST, 57 minutes before
Special Weather Statement
National Weather Service San Angelo TX
415 PM CST Fri Feb 2 2024
TXZ049-113-022245-
Fisher TX-Jones TX-
415 PM CST Fri Feb 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN JONES AND
NORTHEASTERN FISHER COUNTIES THROUGH 445 PM CST...
At 415 PM CST, Doppler radar was tracking a strong thunderstorm over
Hitson, or over Hamlin, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hamlin, Mccaulley, and Hitson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3272 10016 3280 10043 3296 10032 3296 10002
TIME...MOT...LOC 2215Z 207DEG 24KT 3288 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DanielsSpecial weather statement, Feb 2, 4:19 PM CST, 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
419 PM CST Fri Feb 2 2024
TXZ064-065-022300-
Coke TX-Sterling TX-
419 PM CST Fri Feb 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COKE AND STERLING
COUNTIES THROUGH 500 PM CST...
At 419 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Garden City, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sterling City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 10127 3209 10073 3204 10069 3177 10086
3162 10126 3164 10127
TIME...MOT...LOC 2219Z 231DEG 36KT 3182 10128
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DanielsSpecial weather statement, Feb 2, 5:00 PM CST, 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
500 PM CST Fri Feb 2 2024
TXZ054-064-065-022345-
Nolan TX-Coke TX-Sterling TX-
500 PM CST Fri Feb 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN COKE...NORTHEASTERN
STERLING AND SOUTHWESTERN NOLAN COUNTIES THROUGH 545 PM CST...
At 459 PM CST, Doppler radar was tracking a strong thunderstorm near
Sterling City, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sterling City, Maryneal, Silver, Sanco, E.V. Spence Reservoir Near
Paint Creek Recreation Area, and The Intersection Of Highway 158 And
Ranch Road 2059.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10100 3208 10067 3222 10067 3229 10047
3197 10032 3169 10110
TIME...MOT...LOC 2259Z 238DEG 35KT 3191 10093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Daniels